MAUDE Adverse Event Report: COVIDIEN MFG SOLUTIONS S.A. PALINDROME; CATHETER, HEMODIALYSIS, IMPLANTED

COVIDIEN MFG SOLUTIONS S.A. PALINDROME; CATHETER, HEMODIALYSIS, IMPLANTED
Model Number 8888145040
Medical Device Problem Code Misconnection (1399)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Hypovolemia (2243)
Date of Event 11/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, when patient had been on treatment for 20 minutes, leak occurred as a result of the disconnection of the venous lumen of the catheter from the bloodlines (different brand).The blood lines had been screwed into the luer ends of the catheter and the venous one had slipped off and not been physically unscrewed but arterial connection remained secured.After disconnection occurred, luer lock syringes were attached to both arterial and venous lumen and the venous though not easily noticed, appeared to have less thread.The patient had been had been on a competitor's machine (same brand as the bloodlines).There was no continuity or any issues with loose lines.Arterial pressures were on average between -100 and -140 and venous pressures between 80 and 120, pump speed 250-270 (all within the expected range for dialysis using a catheter).The catheter was not repaired and chlorhexidine 2% was used as the cleaning agent on the device.Tego was not utilized.There was nothing unusual noted on the device prior to use.It was mentioned that the patient has known hypersensitivities to dressings; tolerates a tegaderm chg.The patient had been advised several times not to use steroid creams, emollients or make up around the cvc (the patient had done this in the past several times).There was blood loss of approximately 500 ml.Initial treatment for hypovolemia following blood loss were saline bolus and stat dose of vancomycin was given.It was mentioned that after emergency care, the lumens were cleansed aseptically, flushed as per protocol, and the patient recommenced using new bloodlines (same brand as the previous one).Blood transfusion was required following repeat blood test two days later.Catheter was removed on (b)(6) 2021 and reinsertion of a new one was performed.Counselling for patient for the following weeks due to trauma and staff counselling was also performed.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during the patient's dialysis treatment, when patient had been on treatment for 20 minutes, leak occurred as a result of the disconnection of the venous lumen of the catheter from the bloodlines (different brand).The blood lines had been screwed into the luer ends of the catheter and the venous one had slipped off and not been physically unscrewed but arterial connection remained secured.After disconnection occurred, luer lock syringes were attached to both arterial and venous lumen and the venous though not easily noticed, appeared to have less thread.The patient had been on a competitor's machine (same brand as the bloodlines).There was no continuity or any issues with loose lines.Arterial pressures were on average between -100 and -140 and venous pressures between 80 and 120, pump speed 250-270 (all within the expected range for dialysis using a catheter).The catheter was not repaired and chlorhexidine 2% was used as the cleaning agent on the device and adapters.The cleaning agent was left to dry for 30 seconds as per recommendations.Tego was not utilized.The catheter was placed (x-ray used) and there was no documentation of solution used on insertion.It was mentioned that the patient has known hypersensitivities to dressings; tolerates a tegaderm chg.The patient had been advised several times not to use steroid creams, emollients or make up around the cvc (the patient had done this in the past several times).There was nothing unusual noted on the device prior to use and aside from the machine, bloodlines, and syringes, there were no other products being utilized with the device.There was blood loss of approximately 500 ml.Initial treatment for hypovolemia following blood loss were saline bolus and stat dose of vancomycin 1 gram intravenously (iv) was given via the dialysis circuit as a prophylactic measure because lines had been disconnected in a non-aseptic manner.There was no infection following the event.It was mentioned that after emergency care, the lumens were cleansed aseptically, flushed as per protocol, and the patient recommenced using new bloodlines (same brand as the previous one).The treatment was completed with the new lines.The patient was discharged home as planned (no extended stay) as per usual with instructions to go to the emergency if unwell which the patient did not need to do and the remaining dialysis was completed with no issues each event.It was mentioned that reasoning for new lines was that they had been possibly contaminated during non-aseptic detachment and there was an infection risk, but there were no issues with the actual lines or machines.The day after the event ((b)(6) 2020), the patient was lethargic and breathless at home but did not seek assistance.The patient returned to have dialysis as planned on (b)(6) 2020 and blood transfusion was required following repeat blood test.Haemoglobin was checked and was still 74 and the patient felt lethargic and breathless so one unit of blood was organised and given during her dialysis treatment that day.This went off with no issues and she was discharged home as planned at end of dialysis on the same day (no extended stay).Catheter was removed on (b)(6) 2021 and reinsertion of a new one was performed and had no issues with the new catheter.Counselling for patient for the following weeks due to trauma and staff counselling was also performed.

Brand Name
PALINDROME
Common Device Name
CATHETER, HEMODIALYSIS, IMPLANTED
Manufacturer (Section D)
COVIDIEN MFG SOLUTIONS S.A.
edificio b20, calle #2
alajuela 20101
CS  20101
MDR Report Key11452706
Report Number3009211636-2021-00059
Device Sequence Number11643713
Product Code MSD
UDI-Device Identifier10884521056664
UDI-Public10884521056664
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K111372
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model Number8888145040
Device Catalogue Number8888145040
Device Lot Number1908400321
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/18/2021
Supplement Date Received by Manufacturer03/31/2021
Initial Report FDA Received Date03/10/2021
Supplement Report FDA Received Date04/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age53 YR